Tennessee, 2004

Damaging Wind in Tennessee, July 5, 2004

July 5, 2004 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down across the southwestern part of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down across the southwestern part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 5:35 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 5, 5:35 PM EST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT MON JUL  5 2004

.UPDATE DISCUSSION...HAVE ISSUED UPDATED ZONES TO ADD SEVERE
THUNDERSTORM WATCH ACROSS NE TN AND SW VA. THE MAIN THREAT WITH THE
ADDITIONAL WATCH IS DAMAGING WINDS THOUGH SOME HAIL IS ALSO
POSSIBLE. ALSO VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING
PROBLEMS WITH MOIST UNSTABLE AIRMASS IN PLACE.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jul 5, 5:05 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 AM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
605 AM EDT (505 AM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED
THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jul 5, 5:35 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SSW CLINTON           36.02N 84.16W
07/05/2004                   ANDERSON           TN   LAW ENFORCEMENT

            TREES DOWN IN CLAXTON.

0600 PM     TSTM WND DMG     9 NE CLINTON            36.18N 84.02W
07/05/2004                   ANDERSON           TN   AMATEUR RADIO

            TREES DOWN NEAR ANDERSONVILLE.

0625 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/05/2004                   CAMPBELL           TN   LAW ENFORCEMENT

            TREES DOWN ON INTERSTATE 75.

&&

FEF/GM
Local storm report, Jul 5, 5:44 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
07/05/2004                   LOUDON             TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0615 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/05/2004                   KNOX               TN   AMATEUR RADIO

            A COUPLE OF TREES BLOCKING THE INTERSTATES IN SOUTH
            KNOXVILLE.

0630 PM     TSTM WND DMG     5 N ALCOA               35.87N 83.98W
07/05/2004                   BLOUNT             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN NORTHERN PART OF COUNTY.

&&

FEF/GM
Local storm report, Jul 5, 6:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     HUNTSVILLE              36.41N 84.49W
07/05/2004                   SCOTT              TN   FIRE DEPT/RESCUE

            TREES DOWN COUNTYWIDE FROM 600 PM TO 630 PM.

0630 PM     TSTM WND DMG     KODAK                   35.97N 83.63W
07/05/2004                   SEVIER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN KODAK FROM 630 PM TO 645 PM.

0630 PM     TSTM WND DMG     SEYMOUR                 35.87N 83.77W
07/05/2004                   SEVIER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SEYMOUR FROM 630 PM TO 645 PM.

0645 PM     TSTM WND DMG     JEFFERSON CITY          36.12N 83.49W
07/05/2004                   JEFFERSON          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN INSIDE JEFFERSON CITY.

0650 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
07/05/2004                   MONROE             TN   AMATEUR RADIO

            TREES DOWN COUNTYWIDE FROM 650 PM TO 700 PM.

&&

FEF/GM
Local storm report, Jul 5, 6:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
07/05/2004                   CLAIBORNE          TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0700 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
07/05/2004                   SEQUATCHIE         TN   EMERGENCY MNGR

            TREES DOWN COUNTYWIDE.

&&

FEF/GM
Special weather statement, Jul 5, 6:12 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-060115-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
712 PM EDT (612 PM CDT) MON JUL 5 2004

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT
(800 PM CDT) FOR MUCH OF EAST AND SOUTHEAST TENNESSEE...
...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA...

A LINE OF SEVERE THUNDERSTORMS CONTINUES TO MOVE EAST AROUND 20 MPH
INTO THE SMOKIES. THESE STORMS HAVE HAD A HISTORY OF DAMAGING WINDS.
THROUGH 900 PM EDT...NORTHWEST WINDS GUSTING TO NEAR 35 MPH WILL
PERSIST TO THE WEST OF THE LEAD THUNDERSTORMS. THESE WINDS MAY
CAUSE ADDITIONAL MINOR TREE DAMAGE AND POWER OUTAGES.

ADDITIONAL THUNDERSTORMS WILL MOVE EAST FROM EAST KENTUCKY INTO
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE.

TD
Local storm report, Jul 5, 6:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     PIGEON FORGE            35.79N 83.56W
07/05/2004                   SEVIER             TN   AMATEUR RADIO

            4 TREES DOWN IN PIGEON FORGE.

&&

FEF/GM

The radar

The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
July 5, 6:20 PM EST
Where
Bradley County, Cleveland
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -84.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410711.